Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 95, NWS Midland/Odessa, TX

September 12, 1996Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 1996, 5:04 PM CDT for Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1996, 5:04 PM CDT (22:04 UTC)
Expired
Sep 12, 1996, 9:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1996-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1996-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 122204
FFWMAF
TXC443-130210-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
504 PM CDT THU SEP 12 1996
 
...A FLASH FLOOD WARNING IS IN EFFECT FOR TERRELL COUNTY UNTIL 900
PM CDT...

RECENT HEAVY RAINS OVER NORTHERN TERRELL COUNTY HAS CAUSED FLOODING.
DOPPLER RADAR HAS ESTIMATED OVER 2 INCHES OF RAIN HAS FALLEN OVER
MAINLY RURAL AREAS SOUTH OF SHEFFIELD...AFFECTING HIGHWAY 349. PARTS
OF HIGHWAY 349 HAD 1 1/2 FEET OF WATER. WITH MODERATE TO HEAVY RAINS
EXPECTED FOR SEVERAL MORE HOURS...MORE FLOODING IS LIKELY IN FLOOD
PRONE AREAS.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:16 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 12, 3:16 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
316 PM CDT THU SEP 12 1996

ANALYSIS OF LATEST WV LOOP SHOWS VORT MAX CONTINUING TO MOVE INTO
SOUTHERN NEW MEXICO. CURRENT KMAF WSR-88D SHOWING LARGEST AREA OF
PRECIPITATION NOW IN LEA COUNTY AND IN MOST OF EASTERN ZONES. KMAF
VWP INDICATES SOME VEERING WITH HEIGHT. SOME TRW ACTIVITY BEGINNING
TO DEVELOP THROUGHOUT THE MOUNTAIN AREAS. EXPECT WIDESPREAD
PRECIPITATION AREA TO CONTINUE TO MOVE TOWARD THE NORTHEAST AND TRW
ACTIVITY SOUTHWEST OF MAF TO CONTINUE TO DEVELOP.

MODELS WANT TO BRING 500 MB VORT MAX OVER MAF DURING FIRST 12 HOURS.
HOWEVER...LOOKING AT WV LOOP...BELIEVE VORT MAX WILL NOT MOVE OVER
MAF. BELIEVE TRACK IS MORE NORTHEAST. NGM TAKES PRECIPITATION
OUT FOR MOST OF FA AROUND 24 HOURS THEN BRINGS IT BACK INTO WESTERN
ZONES BY 48 HOURS. BELIEVE THIS IS RESONABLE GIVEN CURRENT WV LOOP.

AS FOR POPS...GUIDANCE IS INDICATING 50 PERCENT FOR MAF THROUGH THE
FIRST 12 HOURS. ALTHOUGH SHORT-WAVE COULD GIVE US ANOTHER
PUNCH...DOUBT 50 PERCENT FOR MAF. BELIEVE 30 PERCENT MORE ON TRACK
FOR MOST OF PB FIRST PERIOD.

TEMPERATURES REPRESENT A MIX OF GUIDANCE AND CLOUDS/MOISTURE
CONSIDERATION.

THANKS TO LBB FOR COORDINATION.

CNM 63 40
MAF 65 30
MRF 59 40
P07 70 30

HUBER

In the hours before

Special weather statement, Sep 12, 11:41 AM CDT, 5 hours 23 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-130500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1141 AM CDT (1041 AM MDT) THU SEP 12 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:

AN UPPER-LEVEL DISTURBANCE IS PUSHING INTO THE OUTLOOK AREA FROM
NORTHERN MEXICO AND DEEP MOISTURE IS IN PLACE. AS THIS DISTURBANCE
MOVES ACROSS SOUTHEASTERN NEW MEXICO AND WEST TEXAS...THUNDERSTORMS
ARE EXPECTED THROUGHOUT THE OUTLOOK AREA. THUNDERSTORMS
ARE MOST LIKELY NORTHEAST OF A CARLSBAD...FORT STOCKTON...AND
SANDERSON LINE. HOWEVER...ANY THUNDERSTORMS WHICH MAY DEVELOP ARE
NOT EXPECTED TO REACH SEVERE LIMITS. ,THE GREATEST THREAT THIS
AFTERNOON AND EVENING WILL BE FROM LOCALLY HEAVY RAINFALL. IN
ADDITION...WIND GUSTS IN THE 35-45 MPH RANGE ARE POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HUBER/MEAD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:16 AM CDTFlash Flood WarningMAFJeff Davis4 hr
Sep 12, 5:25 AM CDTFlash Flood WarningMAFBrewster4 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.